Maine, 2004

High Wind in Maine, December 1, 2004

December 1, 2004 · NWS CAR · 2 events in 2 counties and zones

Strong winds developed in advance of low pressure tracking across Maine. with the strongest winds occurring near the coast.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Strong winds developed in advance of low pressure tracking across Maine. Wind gusts of 70 to 80 mph were reported for several hours...with the strongest winds occurring near the coast. The strong winds brought down trees and power lines contributing to power outages...with several thousand customers losing power. The strong winds tore a large boat from the moorings in Easport Harbor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 1, 4:54 AM EST, 10 hours 36 minutes earlier.

Area forecast discussion, Dec 1, 4:54 AM EST, 10 hours 36 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE CARIBOU MAINE
454 AM EST WED DEC 1 2004

.SYNOPSIS...LOW PRESSURE TRACKING EASTWARD FROM THE OHIO VALLEY
WILL MOVE ACROSS THE STATE LATER TODAY THEN RAPIDLY INTO THE
MARITIMES BY EARLY THURSDAY. THIS SYSTEM WILL BRING MAINLY SNOW
ACROSS THE NORTH WITH A MIXTURE OF RAIN AND SNOW ACROSS CENTRAL
SECTIONS AND MAINLY RAIN ACROSS DOWNEAST SECTIONS. HIGH PRESSURE
WILL BUILD ACROSS THE NORTH THURSDAY INTO FRIDAY AS WEAK LOW
PRESSURE PASSES SOUTH OF THE REGION ON FRIDAY.

&&

.SHORT TERM ( TODAY THROUGH THU NIGHT )...
COMPLEX SCENARIO ON TAP FOR OUR FA TODAY INTO EARLY TONIGHT...
FORTUNATELY...MODELS HAVE FINALLY COME INTO DECENT AGREEMENT
AND TRACK SFC LOW FROM THE OHIO VALLEY ACROSS CENTRAL MAINE LATE
TODAY AND THEN RAPIDLY INTO THE MARITIMES BY EARLY THURSDAY.  00Z
ETA PLACES THE LOW NEAR KMLT AT 00Z THIS EVE WHILE THE GFS PLACES
IT NEAR DOVER-FOXCROFT.  GFS HAS BEEN TRENDING FURTHER N AND
WARMER...TOWARD THE ETA SOLN LAST FEW RUNS AND IS FINALLY ABOUT
THERE. ETA/GFS THERMAL PATTERN QUITE SIMILAR AS WELL AS BOTH BRING
THE CRITICAL 1000-850 AND 850-700 MB THICKNESS VALUES RIGHT UP INTO
OUR NECK OF THE WOODS BY LATE AFTN/ERLY EVE.  BOTH FWC AND MAV MOS
INDICATE A CHANGEOVER TO RAIN AS FAR N AS CAR AS WELL AND BUFKIT
PROFILES SUGGEST A CHANGEOVER TO RAIN W/ BL TEMPS RISING INTO THE MID
30S LATE IN THE DAY. WILL DEFINITELY BE ELEV DEPENDENT AS BUFKIT
PROFILES ALSO SHOW LACK OF ANY REAL STRONG WARM LAYER ALOFT W/ TEMPS
STAYING JUST BLO FRZG ABOVE THE BL...

STRONG UPPER DYNAMICS AND PLENTY OF MOISTURE BUT SYSTEM WILL BE A
FAST MOVER AND SNOW WILL BE ON THE WET SIDE W/ SNOW RATIOS MOSTLY
LESS THAN 10/1...WHERE IT IS ABLE TO REMAIN AS ALL SNOW. THEREFORE
...CURRENT THINKING IS GO W/ WNTR WX ADV FOR ZNS 2/3/4/6/10 TODAY FOR
SNOW W/ SNOW MIXING W/ OR CHANGING TO RAIN MNLY S AND E OF A KCAR TO
MOOSEHEAD LAKE LINE. WILL GO W/ A WNTR STORM WARNING ZN 1 WHERE ITS
NW LOCATION AND MOSTLY HIGHER TERRAIN SHOULD PRODUCE THE BEST SNOW
ACCUMS IF CURRENT TRACK VERIFIES. WILL NEED TO INCLUDE OUR CENTRAL
AND INTERIOR DOWNEAST ZONES IN AN ADV FOR THIS AM AS COULD BE SOME
LIGHT FREEZING RAIN EARLY ON BEFORE TEMPS RISE ABOVE FREEZING THOUGH
ANY SNOW ACCUMS SHOULD BE ON THE LIGHT SIDE.  HAVE ALSO DECIDED TO
ISSUE A WND ADV CENTRAL AND SRN ZNS FOR THIS AFTN AS STRONG SE
GRADIENT DEVELOPS IN ADVANCE OF APPROACHING SFC LOW.  925 MB WINDS
PROGGED TO EXCEED 40 KT AND THESE ZNS ARE SUSCEPTIBLE TO HAVING
PROBLEMS W/ WINDS THESE TYPES OF SITUATIONS.  NOT ANTICIPATING WND
WARNING CRITERIA ATTM CERTAINLY BUT NOT OUT OF THE QUESTION AND WILL
NEED TO BE MONITORED CLOSELY.

SYSTEM MOVES RAPIDLY NORTHEAST OF THE AREA TONIGHT...BRINGING
PRECIPITATION TO AN END ACROSS THE FA.  WILL BE QUITE BLUSTERY AND
WILL TURN COLDER LATE TONIGHT THRU THU NIGHT.  IN FACT...COLDEST
TEMPS OF THE SEASON THUS FAR MAY OCCUR BY FRI AM AS COLD HIGH
SETTLES OVER THE AREA.  WEAK LOW PRES STILL PROGGED TO UNDERCUT
THIS RIDGE ON FRI SO WILL CONT TO CARRY LOW CHANCE POPS LATE THU
NGT FOR OUR SRN ZONES.  &&

.LONG TERM ( FRI THROUGH TUE )...
A WEAK WAVE OF LOW PRESSURE WILL SLIDE EAST ACROSS NEW YORK STATE
EARLY FRIDAY AND THEN EAST OF THE SOUTHERN NEW ENGLAND COAST FRIDAY
AFTERNOON. THIS SYSTEM MAY BRING A PERIOD OF LIGHT SNOW MAINLY TO
DOWNEAST AREAS ON FRIDAY. HIGH PRESSURE WILL THEN BUILD ACROSS THE
AREA FRIDAY NIGHT. A FRONTAL SYSTEM WILL APPROACH FROM THE WEST ON
SATURDAY.

&&

.AVIATION...
EXPECT CONDITIONS TO DETERIORATE RAPIDLY EARLY TODAY AS PRECIPITATION
OVERSPREADS ALL TERMINALS LATER THIS MORNING. VFR CONDITIONS BEFORE
SUNRISE WILL QUICKLY GIVE WAY TO WIDESPREAD IFR/LIFR DUE TO LOW
CEILINGS AND VSBYS IN PRECIPITATION.

.MARINE...
EXPECT GALE CONDITIONS TO DEVELOP LATE THIS AFTERNOON AS SOUTHEAST
WINDS WILL INCREASE AHEAD OF INTENSIFYING LOW PRESSURE APPROACHING
FROM THE WEST. EXPECT WINDS TO INCREASE TO 30 TO 35 KTS WITH SOME
HIGHER GUSTS POSSIBLE LATE IN THE DAY. WINDS WILL BECOME WEST ON THE
BACKSIDE OF THE LOW PRESSURE SYSTEM TONIGHT AS THE SYSTEM CONTINUES
TO INTENSIFY AND MOVE NORTHEAST THROUGH THE MARITIMES TONIGHT INTO
EARLY THURSDAY. GALE WARNINGS ARE UP THROUGH EARLY THURSDAY.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING ZONE 1 TODAY INTO TONIGHT.
     WINTER WEATHER ADVISORY TODAY INTO TONIGHT ZONES 2/3/4
     WINTER WEATHER ADVISORY THROUGH THIS AFTERNOON ZNS 5/6/10
     WINTER WEATHER ADVISORY THIS MORNING ZNS 11/31/32
     WINTER WEATHER ADVISORY THROUGH MID MORNING ZNS 15>17
     WIND ADVISORY THIS AFTERNOON ZNS 11/15>17/29>32.
MARINE...GALE WARNING.

&&

SHORT TERM: KHW
LONG TERM/MARINE: DUDA
AVIATION: DUDA/KHW
Hazardous weather outlook, Dec 1, 5:02 AM EST, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
502 AM EST WED DEC 1 2004

MEZ001>006-010-011-015>017-029>032-021000-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...CARIBOU...
CHERRYFIELD...CLAYTON LAKE...DANFORTH...DEBOULLIE MOUNTAIN...
DEXTER...DOVER-FOXCROFT...EAGLE LAKE...EASTPORT...ELLSWORTH...
ESTCOURT STATION...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...MACHIAS...
MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...OLD TOWN...
PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...SAINT PAMPHILE...
VAN BUREN AND VANCEBORO
502 AM EST WED DEC 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...
LOW PRESSURE APPROACHING FROM THE WEST WILL SPREAD SNOW...MAINLY
ACROSS NORTHERN AREAS TODAY INTO TONIGHT. THE SNOW MAY MIX WITH OR
CHANGE TO RAIN THIS AFTERNOON AND THIS EVENING. ACROSS DOWNEAST AREAS
RAIN IS EXPECTED...HOWEVER THERE MAY BE A PERIOD OF SNOW OR FREEZING
RAIN ACROSS THE INTERIOR DOWNEAST EARLY THIS MORNING. A WINTER STORM
WARNING IS IN EFFECT FOR NORTHWEST AROOSTOOK COUNTY TODAY INTO
TONIGHT. WINTER WEATHER ADVISORIES HAVE BEEN POSTED FOR MUCH OF THE
REMAINDER OF NORTHERN MAINE. DETAILS CAN BE FOUND IN THE WINTER
WEATHER MESSAGE (PWMWSWCAR) ISSUED BY THIS OFFICE.

A WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON INTO THIS EVENING FOR
THE CENTRAL HIGHLANDS AS WELL AS ALL OF INTERIOR AND COASTAL DOWNEAST
MAINE. DETAILS CAN BE FOUND IN THE WEATHER MESSAGE (PWMNPWCAR) ISSUED
BY THIS OFFICE.

A GALE WARNING IS IN EFFECT FOR THE COASTAL WATERS TODAY THROUGH
EARLY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO RELAY ANY SIGNIFICANT REPORTS TO THE
NATIONAL WEATHER SERVICE OFFICE IN CARIBOU TODAY.

DUDA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Central Washington

When
December 1, 3:30 PM EST to 9:00 PM EST
Where
Central Washington forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

High Wind, Coastal Washington

When
December 1, 3:30 PM EST to 9:00 PM EST
Where
Coastal Washington forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429771, 5429772.